Economic Theory

, Volume 36, Issue 3, pp 453–469

Controlling a biological invasion: a non-classical dynamic economic model

Open AccessResearch Article

DOI: 10.1007/s00199-007-0281-0

Cite this article as:
Olson, L.J. & Roy, S. Econ Theory (2008) 36: 453. doi:10.1007/s00199-007-0281-0

Abstract

This paper analyzes the optimal intertemporal control of a biological invasion. The invasion growth function is non-convex and control costs depend on the invasion size, resulting in a non-classical dynamic optimization problem. We characterize the long run dynamic behavior of an optimally controlled invasion and the corresponding implications for public policy. Both control and the next-period invasion size may be non-monotone functions of the current invasion size; the related optimal time paths may not be monotone or convergent. We provide conditions under which eradication, maintenance control, and no control are optimal policies.

Keywords

Intertemporal allocation Nonconvexities Biological invasion Invasive species Renewable resource economics 

JEL Classification

D9 Q2 
Download to read the full article text

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  1. 1.Department of Agricultural and Resource EconomicsUniversity of MarylandCollege ParkUSA
  2. 2.Department of EconomicsSouthern Methodist UniversityDallasUSA